Bruising

A bruise is caused by bleeding into the skin. Most bruises are due to injuries that damage the tiny blood vessels under the skin but do not actually cut or break the skin. From time to time, everyone suffers bruises from common falls, bumps, or scrapes. An insect bite can also produce a bruise. Initially, the skin may be dark blue or purplish, but as the blood is reabsorbed into surrounding tissue, the spot begins to lighten or turn yellowish. Most bruises disappear in a few days.

Some people bruise more easily than others, especially as they grow older. The skin becomes thinner and loses some of the fatty tissue that serves as a cushion just under the skin. The underlying blood vessels become more prominent and exposed, making them more vulnerable to injury. This type of bruising is usually not a cause for concern. Sometimes, however, easy bruising is a symptom of an underlying disease and a warning sign to see a doctor.

Causes of bruising

Allergic reactions
An allergic reaction may thin the blood vessel walls, making them more permeable. This change allows blood to seep out and collect under the skin, forming a bruise. If the problem is severe, or the allergy is causing other symptoms, antihistamines may be prescribed.

Anemia
Some types of anemia may cause bleeding into the skin. Bruising accompanied by pallor, fatigue, joint pain, and other symptoms indicates the need to see a doctor for blood tests.

Cushing's syndrome
Cushing's syndrome is a hormonal disorder in which the adrenal glands produce too much of the hormone cortisone. In some cases, the hormonal imbalance is due to a tumor or some other disorder in the pituitary, the gland that is responsible for the proper functioning of many other hormone-producing (endocrine) glands. The excessive cortisone causes many symptoms, including a thinning of the skin and increased bruising. Treatment entails determining the cause of the hormonal imbalance and taking steps to correct it.

Drug reactions
Many medications interfere with blood clotting and cause easy bleeding and, consequently, bruising. Aspirin is one of the most common examples. It suppresses the action of platelets — components in the blood that promote clotting and stop bleeding. When platelet function is suppressed, bleeding abnormalities occur. People who take large amounts of aspirin often notice that even the most trivial cut produces prolonged bleeding and that they also bruise easily. Steroids, certain antibiotics, and anticoagulants (drugs that thin the blood) are among the many other medications that can result in increased bruising. Increased bruising should be reported to a doctor, who may lower the dosage or prescribe extra vitamin K to promote clotting.

Hemophilia
Hemophilia is an inherited disease that affects mostly males and is characterized by excessive bleeding. There are several different types of hemophilia, depending upon the specific type of clotting factor that is deficient. Most cases can now be controlled by having transfusions of the missing clotting factor, which is derived from the plasma in large amounts of donated blood.

Leukemia
Increased bruising is often one of the first signs of leukemia, or cancer of the blood cells. There are different types of leukemia, but all invade the bone marrow and disrupt production of blood cells, including the platelets that are responsible for proper blood clotting. Unexplained bruising, especially if it is accompanied by other symptoms such as fatigue, pallor, and increased vulnerability to infection, warrants a medical checkup.

Liver disease
Certain liver diseases interfere with the organ's ability to metabolize vitamin K, the nutrient needed to ensure proper blood clotting. Increased bruising accompanied by a yellowing of the skin (jaundice) indicates a possible liver disease, which requires prompt treatment.

Nutritional deficiencies
Certain vitamin deficiencies can result in increased bleeding and easy bruising. Vitamin C, for example, is essential to maintain the walls of the blood vessels. Hence, the development of small, reddish purple spots or bruises is a warning sign of scurvy, a disease caused by vitamin C deficiency. Vitamin K is needed for proper functioning of blood platelets and coagulation. Generalized bleeding, such as recurrent nosebleeds and bruising, may be a sign of vitamin C or K deficiency. Either deficiency may be due to poor diet or to the body's inability to metabolize the vitamin.

Advice about bruising

  • Go easy on aspirin and other nonsteroidal anti-inflammatory drugs that interfere with clotting.
  • Talk to your doctor if you suddenly begin to bruise more easily after starting a new medication.
  • If bruising is related to cortisone or other steroid medications, talk to your doctor about reducing the dosage.
  • See your doctor immediately if you develop numerous bruises that are unrelated to bumps, scrapes, or medication.

 

This article was last reviewed October 17, 2005 by James Krider, MD.
Reproduced in part with permission of Home Health Handbook.


Allergic reactions, skin
Anemia, aplastic
Anemia, hemolytic
Anemia, pernicious
Antibiotics
Arthritis medications
Blood-thinning med's
Cirrhosis
Cushing's syndrome
Drug reactions
Hemophilia
Infectious hepatitis
Leukemia
Liver cancer
Liver fibrosis
Nutritional deficiency
Painkillers
Steroid medications
Vitamin C
Vitamins, fat soluble

Return to Symptoms